| research/study

Insight into Chemotherapy-Induced Pain (CINP) Side Effects

Less Treatment Pain Means Better Treatment Outcomes

Working with animal models, researchers from Saint Louis University report success in attenuating the debilitating pain that is a common side effect of chemotherapy for colorectal cancer. Chemotherapy induced neuropathic pain (CINP) manifests as numbness or tingling in the hands and feet, or as shooting, burning pain in the limbs. More than 60% of patients who receive the platinum based chemotherapy drug oxaliplatin develop CINP, which can persist for years after the cessation of the therapy. Pain can be sufficiently severe as to limit the success of cancer treatment. Researcher Daniela Salvemini, PhD, professor of pharmacology and physiology at Saint Louis University, commented, “Thanks to the increased efficacy of cancer treatment, there are nearly 14 million cancer survivors in the United States. Many of these survivors suffer from long-term side effects of CINP, for which there are no proven strategies for prevention or treatment.”

Dr. Salvemini and associates report that the pain pathway affected by oxaliplatin is driven by heightened expression of spinal adenosine kinase in astrocytes and decreased adenosine signaling at the A3AR receptor. By using known A3AR agonists to boost this signaling, the researchers could successfully block CINP without impairing the anticancer properties of the drug. The authors suggest that the outcome of advanced clinical trials on these agonists may advocate for their use in conjunction with oxaliplatin to provide effective cancer treatment while limiting CINP. The findings were published in the journal Pain.

Read a news story about the research.

The journal abstract may be read here.

Sign Up

Subscribe to the PAINWeek Newsletter
and get our latest articles and more directly in your inbox.